Cortisone shots, also called corticosteroid or steroid injections, deliver a high dose of medicine into a specific part of the body to reduce inflammation and pain. These injections are used to treat a wide range of health conditions and are generally well tolerated. But in some people, they cause side effects including insomnia. If you're one of those unlucky few, you're probably wondering how long sleeplessness from a steroid shot can last. And you're probably looking for ways to manage the issue. Rest assured, there are a few tips that can help you to get a better night's sleep.
Basic Facts About Cortisone Injections
When the body is under stress, the adrenal glands release a hormone called cortisol. Cortisone is a synthetic, man-made version of the naturally occurring hormone cortisol. Cortisone injections can't treat or cure the underlying cause of any health conditions, but they can help reduce and manage symptoms, particularly pain and inflammation.
How Shots Are Administered
Steroid injections can take anywhere from several hours to 7 days to start working in the body and generally last up to 2 months, according to the Cleveland Clinic. They can be injected near the location of the pain and inflammation in the body, in areas including:
- Directly into an inflamed or painful joint
- In the soft tissue close to the joint
- Into a muscle for whole-body inflammation that is due to an inflammatory disease
Most injections are quick and are given by a healthcare professional in a clinic, hospital, or doctor's office. Depending on where the injection will be administered, your provider may need to use an ultrasound scan to help guide the needle directly into the inflamed area.
Benefits of Cortisone injections
Cortisone shots help many people manage their chronic health issues. They are used to treat a wide range of conditions, including:
- Back pain
- Carpal tunnel syndrome
- Inflammatory bowel disease
- Inflamed joints and tendons
Common Side Effects
Cortisone injections are generally well-tolerated, but as with any medications, side effects are possible. Common cortisone injection side effects include:
- Flushing of the face
- Loss of fat at the injection site that causes "dimples" in the skin around the affected area
- Pain and swelling at the injection site
- Raised blood sugar levels
- Weakened immune system
- Difficulty breathing
- Swelling of the face or tongue
- Trouble swallowing
Can a Cortisone Shot Cause Insomnia?
Difficulty sleeping is another common side effect of corticosteroid medications. When you're stressed, the body increases cortisol (stress hormone) production and activates your fight-or-flight response. This can make it difficult to fall asleep and stay asleep.
Corticosteroid injections essentially mimic the effects of cortisol, which can lead to disruptions in your body's sleep-wake cycle and cause sleep problems like insomnia. Cortisol injections, particularly those given later in the day, can unintentionally keep your body in fight-or-flight mode and prevent you from getting a good night's sleep.
Tips for Better Sleep After a Steroid Injection
If you have an upcoming cortisone injection, there are some things you can do to reduce the effect on your sleep so you can get the rest you need at night:
- Get a morning injection. Talk to your healthcare provider about getting your shot earlier in the day.
- Make a cozy sleep environment. Keep your bedroom cool, dark, and noise-free to create an environment that promotes a good sleep.
- Try relaxation techniques. About 30 minutes before bedtime try techniques such as progressive muscle relaxation, meditation, or nighttime yoga.
- Use natural sleep remedies. Drink chamomile tea or drink a cup of tart cherry juice. Studies show that cherry juice improves sleep duration and quality.
Talk to your healthcare provider. If your insomnia persists for more than a night or two, be sure to let your healthcare provider know. They may prescribe medication or other treatments to help improve your sleep while you are getting cortisone injections.
Lastly, keep in mind that these effects should be temporary and will go away in time. If your insomnia persists for more than a week, talk to your healthcare provider to get personalized guidance and more tips for managing the issue.